Case Report: Testicular failure possibly associated with chronic use of methylphenidate
Methylphenidate is a commonly prescribed treatment for attention deficit hyperactivity disorder (ADHD). However, little is known about its adverse effects on the male reproductive system. We report a 20-year-old male patient whose chief complaint was of delayed puberty. He spoke in a high-pitched voice and complained of lack of body hair, impaired libido, inadequate erectile function, chronic fatigue, and low energy. He had been treated with methylphenidate as an infant and had continued treatment for 17 years. On examination, the patient was lean and visibly lacked facial or body hair. He further explained that he had never been able to grow underarm or facial hair and that he was often mistakenly considered a young teenager rather than a 20-year-old. The patient’s genitalia were categorized as Tanner Stage 2. Laboratory studies confirmed low serum follicle-stimulating hormone (FSH), luteinizing hormone (LH), and testosterone levels. The patient was given exogenous testosterone supplementation with pellets and human chorionic gonadotropin to maintain testicular size. After 4 months his symptoms improved and he demonstrated signs of puberty. Our goal is to further elucidate the possible impact of methylphenidate on the male reproductive system.
|Autor:||Ranjith Ramasamy, Pranav Dadhich, Ashna Dhingra, Larry Lipshultz|